D got the artsy treatment!
Today we’re going to cover several plants and pills. One is the daffodil, and the other is a group of plants and medications that contain “cardiac glycosides” such as digoxin/digitoxin. Since we are dealing with plants, both of these toxins are of particular concern to horses and other grazing animals who might munch on a plant while nibbling the local flora.
Daffodils are bulbed plants of the Narcissus family.
You may recognize the Narcissus name from the Greek and Roman myths. The myth is written with a variety of endings, but serves to explain why daffodils are commonly found at the bed of a river. The Roman version of the tale goes like this (which I’ve shortened):
Narcissus was a beautiful man, enamored of his own looks. One day he was out walking, and a water nymph by the name of Echo fell in love with him. After a while of walking around and repeating what he said, she eventually revealed himself to him and was told to go away.
Devastated, she went to the Goddess of revenge, Nemesis. Outraged at his treatment of the nymph, Nemesis lured him to a river, where she lured him into gazing at himself. Upon catching sight of his reflection, he immediately fell in love. Well, his reflection certainly couldn’t love him back, so in versions of the tale he either commits suicide, or Nemesis turns him into a flower so that he might gaze upon himself in unrequited love for the rest of eternity.
Like its mythic counterpart, the daffodil is killer on the heart. Daffodils are ornamental bulb plants, and all parts of the plant are toxic. The toxin involved, lycorine, is in greatest concentration within the bulb of the plant. Lycorine is an alkaloid chemical (other alkaloids with which you may be familiar are caffeine, strychnine, cocaine, and nicotine).
When dogs and cats chew on the petals and leaves of this plant, we tend to see signs more commonly associated with the mouth and stomach (where it can cause severe irritation):
- Bloody vomiting
- Bloody diarrhea
- Heavy drooling
However, when large number of the bulbs are eaten, or a grazing animal such as a horse gets into them and eats a lot of the plant, more life-threatening signs can be possible:
- Dips in blood pressure
- Changes in the heart rhythm
Daffodils are dastardly!
Since it is extremely difficult to tell how much of a plant a pet has ingested, all exposures should be directed through a vet at the poison control center or local vet clinic. Sadly, there’s just no accurate way how much is missing by weight, so a vet is going to be able to do the safest estimation for you.
Treatments tend to be geared towards managing signs, since there is no antidote:
- IV fluids to maintain blood pressure and hydration
- Medications to correct arrhythmias
- Medications to protect the stomach and stop vomiting
Signs can last for several days, so treatments may need to be continued for several days as well.
Digoxin is a chemical in a wider class called “cardiac glycosides”.
However, digoxin tends to be more common, since we also find it in medications used to treat heart failure. Other plants can cause extremely similar signs, as they also contain cardiac glycosides:
- Lily of the Valley
There is another cardiac glycoside in the secretions of Bufo species of toads! All of these plants, medications, and animals are toxic to pets. Even a little bit goes a long way. When ingested, the chemical slows down the heart and increases the force of heart contractions. This leads to a variety of signs associated with heart problems:
- Decreases in blood pressure
- Pale gums
- Decreases in body temperature
There isn’t a lot of wiggle room when it comes to the dose where it may become toxic. While we can use it in dogs to help with heart issues, the dose is extremely small (0.0025-0.005 milligrams per kilogram – your mileage may vary from this link). We can see side-effects at therapeutic levels, and anything over a therapeutic level can lead to a poisoning. The means that one of the smallest 50 mcg human pills could be deadly to a 10 pound dog.
Luckily, there is an antidote available, but it is best if treatment with the antidote is given quickly. Vet care is definitely needed in this case, and involves other supportive cares:
- Inducing vomiting if it is safe to do so.
- Administration of activated charcoal.
- Blood work to check the electrolytes and the amount of the drug still in the system.
- The antidote (yay!)
- Medications to regulate the heart.
- Various IV fluids, depending on electrolyte balance.
Anything that affects the heart is something you want to have treated immediately. Digoxin’s antidote is nowhere near as effective if you wait to head into the clinic and have it done, so if you know your pet has been exposed, take the appropriate measures right away.
It’s always better to not have to seek treatment because you were aware and took appropriate measures. If you have pets, keep all of these plants out of your yard and out of your house. “Pretty” is no good trade for “deadly”.
Take appropriate precautions with your pills, take them over the sink, and never leave a pill bottle on a table or unattended. Dropping one digoxin could be a disaster.
Come back tomorrow for our E’s!
Follow Me: and/or
Share This post: